Adderall is a medication commonly prescribed to treat attention-deficit hyperactivity disorder (ADHD). The medication is comprised of two drugs, amphetamine and dextroamphetamine, and works by stimulating the central nervous system.
There can be side effects along with the benefits, however. The manufacturer’s medication guide lists alopecia, the medical term for hair loss, as one of the possible side effects of Adderall. However, minimal information is available regarding the connection between hair loss and Adderall use.
The frequency or severity of Adderall-related hair loss is currently unknown, as is whether Adderall-related hair loss is reversible or permanent. Additional studies are needed to better understand the connection between hair loss and Adderall use.
How Does Adderall Cause Hair Loss?
Adderall may directly or indirectly cause hair loss. As an example of direct causation, Adderall’s ingredients may negatively impact hair follicles or growth cycles. However, additional research is needed to study the direct links between Adderall and hair loss.
Indirectly, Adderall may contribute to hair loss due to changes in behavior and health. For example, one case report describes a 12-year-old prescribed Adderall for ADHD that developed a hair-pulling disorder called trichotillomania. After stopping use, hair-pulling ceased, and the physicians concluded that the hair-pulling disorder was a rare side effect of the patient’s use of Adderall.
Other common side effects of Adderall like anxiety, sleep loss and reduced appetite may lead to hair loss as well.
- Anxiety: Anxiety is a common side effect of Adderall. Anxiety, and the stress it creates, can indirectly contribute to hair loss, as studies have demonstrated that the body’s response to prolonged stress negatively impacts hair follicles and hair growth.
- Sleep Loss: Disrupted sleep patterns and insomnia are also common side effects of Adderall. Lack of adequate sleep subjects the body to significant stress, which can harm hair follicles and hair growth.
- Reduced Appetite: Reduced appetite is also a side effect of Adderall. A limited intake of calories or healthy foods can lead to malnutrition; malnutrition, in turn, can obstruct normal bodily functions, such as hair growth.
Related: Can Alcohol Cause Hair Loss?
If Adderall Makes Me Lose My Hair, Will it Grow Back?
Additional research is needed to determine whether or not permanent hair loss and Adderall’s ingredients are directly linked. If alopecia has resulted due to a common side effect of the drug, such as anxiety or sleep loss, it is likely reversible by properly managing these side effects. Management strategies for coping with these side effects may include seeking therapy, changing one’s diet, modifying the dosage or switching to a different medication. It is essential to consult with a medical professional regarding hair loss concerns when taking Adderall.
Accessdata.fda.gov. “Adderall® CII.” Accessed August 7, 2019. Narine, Chiranjir; Sarwar, Sajjad; Rais, Theodor. “Adderall-induced Trichotillomania: A Case Report.” Innovations in Clinical Neuroscience, July, 2013. Accessed August 7, 2019. Botchkarev, Vladimir. “Stress and the hair follicle: exploring the connections.” The American Journal of Pathology, March, 2003. Accessed August 7, 2019.
Accessdata.fda.gov. “Adderall® CII.” Accessed August 7, 2019.
Narine, Chiranjir; Sarwar, Sajjad; Rais, Theodor. “Adderall-induced Trichotillomania: A Case Report.” Innovations in Clinical Neuroscience, July, 2013. Accessed August 7, 2019.
Botchkarev, Vladimir. “Stress and the hair follicle: exploring the connections.” The American Journal of Pathology, March, 2003. Accessed August 7, 2019.
Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.